Browse

You are looking at 1 - 4 of 4 items for :

  • SGLT2 inhibitors x
Clear All
Open access

Michelle Maher, Mohammed Faraz Rafey, Helena Griffin, Katie Cunningham and Francis M Finucane

Summary

A 45-year-old man with poorly controlled type 2 diabetes (T2DM) (HbA1c 87 mmol/mol) despite 100 units of insulin per day and severe obesity (BMI 40.2 kg/m2) was referred for bariatric intervention. He declined bariatric surgery or GLP1 agonist therapy. Initially, his glycaemic control improved with dietary modification and better adherence to insulin therapy, but he gained weight. We started a low-energy liquid diet, with 2.2 L of semi-skimmed milk (equivalent to 1012 kcal) per day for 8 weeks (along with micronutrient, salt and fibre supplementation) followed by 16 weeks of phased reintroduction of a normal diet. His insulin was stopped within a week of starting this programme, and over 6 months, he lost 20.6 kg and his HbA1c normalised. However, 1 year later, despite further weight loss, his HbA1c deteriorated dramatically, requiring introduction of linagliptin and canagliflozin, with good response. Five years after initial presentation, his BMI remains elevated but improved at 35.5 kg/m2 and his glycaemic control is excellent with a HbA1c of 50 mmol/mol and he is off insulin therapy. Whether semi-skimmed milk is a safe, effective substrate for carefully selected patients with severe obesity complicated by T2DM remains to be determined. Such patients would need frequent monitoring by an experienced multidisciplinary team.

Learning points:

  • Meal replacement programmes are an emerging therapeutic strategy to allow severely obese type 2 diabetes patients to achieve clinically impactful weight loss.

  • Using semi-skimmed milk as a meal replacement substrate might be less costly than commercially available programmes, but is likely to require intensive multidisciplinary bariatric clinical follow-up.

  • For severely obese adults with poor diabetes control who decline bariatric surgery or GLP1 agonist therapy, a milk-based meal replacement programme may be an option.

  • Milk-based meal replacement in patients with insulin requiring type 2 diabetes causes rapid and profound reductions in insulin requirements, so rigorous monitoring of glucose levels by patients and their clinicians is necessary.

  • In carefully selected and adequately monitored patients, the response to oral antidiabetic medications may help to differentiate between absolute and relative insulin deficiency.

Open access

Gordon Sloan, Tania Kakoudaki and Nishant Ranjan

Summary

We report a case of a 63-year-old man who developed diabetic ketoacidosis (DKA) associated with canagliflozin, a sodium glucose co-transporter 2 (SGLT-2) inhibitor. He presented acutely unwell with a silent myocardial infarction, diverticulitis and DKA with a minimally raised blood glucose level. Standard therapy for DKA was initiated. Despite this, ketonaemia persisted for a total of 12 days after discontinuation of canagliflozin. Glucosuria lasting for several days despite discontinuation of the medications is a recognised phenomenon. However, this is the longest duration of ketonaemia to be reported. The cause of prolonged SGLT-2 inhibition remains uncertain. Deviation from the normal DKA treatment protocol and use of personalised regimens may be required in order to prevent relapse into ketoacidosis while avoiding hypoglycaemia in those that develop this condition.

Learning points:

  • Diabetic ketoacidosis (DKA) may develop in the presence of lower-than-expected blood glucose levels in patients treated with a sodium glucose co-transporter 2 (SGLT-2) inhibitor.

  • Certain individuals prescribed with SGLT-2 inhibitors may be more at risk of DKA, for example, those with a low beta cell function reserve, excessive alcohol consumption and a low carbohydrate diet.

  • In order to reduce the risk of SGLT-2 inhibitor-associated DKA, all patients must be carefully selected before prescription of the medication and appropriately educated.

  • Increased serum ketone levels and glucosuria have been reported to persist for several days despite discontinuation of their SGLT-2 inhibitor.

  • Physicians should consider individualised treatment regimens for subjects with prolonged DKA in the presence of SGLT-2 inhibition.

Open access

Senhong Lee, Aparna Morgan, Sonali Shah and Peter R Ebeling

Summary

We report a case of a 67-year-old man with type 2 diabetes presented with diabetic ketoacidosis, two weeks after his first dose of nivolumab therapy for non–small-cell lung carcinoma. He was started on empagliflozin two days prior in the setting of hyperglycaemia after the initiation of nivolumab therapy. Laboratory evaluation revealed an undetectable C-peptide and a positive anti-glutamic acid decarboxylase (GAD) antibody. He was treated with intravenous fluids and insulin infusion and was subsequently transitioned to subcutaneous insulin and discharged home. He subsequently has developed likely autoimmune thyroiditis and autoimmune encephalitis.

Learning points:

  • Glycemic surveillance in patients receiving immune checkpoint inhibitors is recommended.

  • Early glycemic surveillance after commencement of anti-programmed cell death-1 (PD-1) inhibitors may be indicated in selected populations, including patients with underlying type 2 diabetes mellitus and positive anti-glutamic acid decarboxylase (GAD) antibody.

  • Sodium-glucose co transporter-2 (SGLT2) inhibitors should be used with caution in patients on immunotherapy.

Open access

Tess Jacob, Renee Garrick and Michael D Goldberg

Summary

Metformin is recommended as the first-line agent for the treatment of type 2 diabetes. Although this drug has a generally good safety profile, rare but potentially serious adverse effects may occur. Metformin-associated lactic acidosis, although very uncommon, carries a significant risk of mortality. The relationship between metformin accumulation and lactic acidosis is complex and is affected by the presence of comorbid conditions such as renal and hepatic disease. Plasma metformin levels do not reliably correlate with the severity of lactic acidosis. We present a case of inadvertent metformin overdose in a patient with both renal failure and hepatic cirrhosis, leading to two episodes of lactic acidosis and hypoglycemia. The patient was successfully treated with hemodialysis both times and did not develop any further lactic acidosis or hypoglycemia, after the identification of metformin tablets accidentally mixed in with his supply of sevelamer tablets. Early initiation of renal replacement therapy is key in decreasing lactic acidosis-associated mortality.

Learning points:

  • When a toxic ingestion is suspected, direct visualization of the patient’s pills is advised in order to rule out the possibility of patient- or pharmacist-related medication errors.

  • Though sending a specimen for determination of the plasma metformin concentration is important when a metformin-treated patient with diabetes presents with lactic acidosis, complex relationships exist between metformin accumulation, hyperlactatemia and acidosis, and the drug may not always be the precipitating factor.

  • Intermittent hemodialysis is recommended as the first-line treatment for metformin-associated lactic acidosis (MALA).

  • An investigational delayed-release form of metformin with reduced systemic absorption may carry a lower risk for MALA in patients with renal insufficiency, in whom metformin therapy may presently be contraindicated.